|Atripla side effects, change 1 or all 3?
Apr 9, 2007
i've been on Atripla for 9 months but can't handle the Sustiva anymore. how hard is it to change all 3 meds? i don't want to take Norvir so i was thinking maybe Epzicom and Reyataz. would it be easier to take Viramune and Truvada? my current cd4 is 794 and rising. i started treatment at 475. i have a UD viral load. is Viramune a bad choice? i was thinking i would have less difficultly change out one versus all 3. i see my specialist this week and would like a little more insight before i meet with him. thanks in advance for your response.
| Response from Dr. Pierone
In a situation like yours the simplest approach would be to switch the Atripla to Viramune and Truvada which would represent a one drug switch from Sustiva to Viramune. This tactic would have the advantage of saving the protease inhibitor class for potential future use. Also, if side effects developed, one would know that Viramune was the likely culprit. In the case of a 3 drug switch, medication-related adverse events can sometimes be more challenging to sort out.
But the reason some clinicians shy away from Viramune is because of concern over liver toxicity. Additionally, there is a greater risk of liver toxicity with higher CD4+ lymphocyte counts. The absolute risk of symptomatic drug-induced hepatitis is in the 1 percent range, but asymptomatic liver test abnormalities occur in about 7 to 10 percent of people. The liver risks associated with Viramune are clustered in the early weeks of exposure, so once someone gets beyond the first 3 months, the liver risks become negligible.
The main issue with plan B Epzicom and Reyataz is that the Ziagen component of Epzicom may cause a hypersensitivity syndrome in about 7 percent of people which may be quite severe, and even if milder, would preclude use of this agent. Based on this potential risk, a vote for the simpler approach seems more logical.
Let us know what you decide to do and how things turn out, good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Performing Oral Sex Sign Of HIV AIDS
- Itchy Red Spots After Nipple Biting Sign Of HIV AIDS
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- Tingling Lips After French Kissing Worried I Have HIV
- White Tongue After Licking Vagina Worried I Have HIV
- Do Condoms Prevent Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.